-

N.B.: Different languages can express different contents  -  (Italiano - English)

 

Heartburn pills tied to bacterial gastroenteritis (2017-01-22)

People who take popular heartburn pills known as proton pump inhibitors (PPIs) may be more likely to develop intestinal infections than people who donít take these medications, a Scottish study suggests..


Clostridium difficile

The pills work by stopping cells in the stomach lining from producing too much of the acid that can cause ulcers and reflux symptoms such as heartburn.

Researchers examined data of 188,323 exposed to ASMs (proton pump inhibitors PPIs, and H2 receptor antagonists H2RA) and 376,646 who were not exposed to ASMs between 1999 and 2013.

Compared to people who didnít use the drugs, those who did were at higher risk for a severe form of diarrhea caused by the Clostridium difficile bacteria.
Their odds of this infection were 1.4 times higher when they were hospitalized and 1.7 times higher when they werenít in the hospital.

In addition, PPI users had a 4.5 times greater risk of getting Campylobacter infections, a common form of food poisoning, if they were hospitalized and a 3.7 times higher risk when they werenít hospitalized.

Researchers also tested for Salmonella, Shigella and Escherichia coli, but didnít find an association between PPIs and these infections.

ďReducing stomach acid, which acts as a barrier to infection, increases the chance of getting a GI infection,Ē said senior study author Dr. Thomas MacDonald, a pharmacology researcher at the University of Dundee in Scotland.

See also
Gastric reflux drugs are potentially involved in cognitive decline (2016-02-17)
Link...

For more information
Acid suppression medications and bacterial gastroenteritis: a population-based cohort study
Link...

MDN